NSW Health has issued a community drug alert after at least three overdoses, including one death, were linked to potent opioids in black market vape juice used for refillable vapes.
The opioid overdoses in NSW have been linked to powerful synthetic opioids called nitazenes (a potent synthetic opioid) in illicit vape juice.
In one case, the person thought the vape refill liquid contained a synthetic cannabinoid (similar to THC), but it actually contained a nitazene.
Nitazenes can be stronger and last longer than fentanyl. They are far stronger than most other opioids and an overdose can be caused by taking even a small amount.
Nitazenes can also affect a person’s breathing more than other opioids. Overdose has occurred in a matter of minutes, with as little as 6–8 puffs of a vape if it contains a nitazene, even in people who are used to using opioids.
Fentanyl test strips will not detect nitazenes.
Be aware that opioids (like nitazenes) and other drugs can be present in illicit vape juice – and you might be sold something different than what you think you’re buying.
NSW Health regularly informs the public of known high risk drugs in circulation and has collaborated with the NSW Users and AIDS Association (NUAA) to issue a Community Drug Alert.
NSW Health Pathology’s Illicit Drugs Analysis Unit works every day to keep the community safe by conducting tests on drugs seized by police.
Their work supports the health and justice systems and contributes to public health alerts and drug warnings like this one.